Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2018, 12:51 PM EDT for Warren County, Pennsylvania. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 12:51 PM EDT (16:51 UTC)
- Expired
- Jul 5, 2018, 2:15 PM EDT
- In force
- 84 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757
WUUS51 KCTP 051651
SVRCTP
PAC123-051815-
/O.NEW.KCTP.SV.W.0063.180705T1651Z-180705T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1251 PM EDT THU JUL 5 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Warren County in north central Pennsylvania...
* Until 215 PM EDT.
* At 1248 PM EDT, severe thunderstorms were located along a line
extending from near Columbus to near Grand Valley to near
Titusville, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Columbus around 1250 PM EDT.
Spring Creek around 110 PM EDT.
Garland and Lottsville around 120 PM EDT.
Grand Valley around 130 PM EDT.
Other locations impacted by these severe thunderstorms include
Tidioute, Starbrick, Sugar Grove, Bear Lake and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7892 4183 7893 4183 7895 4162 7896
4163 7961 4200 7960
TIME...MOT...LOC 1648Z 269DEG 14KT 4198 7960 4179 7960 4168 7975
HAIL...1.00IN
WIND...60MPH
$$
Lambert1 follow-up statement
156
WWUS51 KCTP 051750
SVSCTP
Severe Weather Statement
National Weather Service State College PA
150 PM EDT THU JUL 5 2018
PAC123-051815-
/O.CON.KCTP.SV.W.0063.000000T0000Z-180705T1815Z/
Warren PA-
150 PM EDT THU JUL 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR WARREN COUNTY...
At 149 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Jamestown West to Chapman State Park
to 10 miles northeast of Tionesta, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Warren, Chapman State Park and Warren South around 150 PM EDT.
Russell around 200 PM EDT.
Kinzua Dam, Sheffield and Scandia around 210 PM EDT.
Other locations impacted by these severe thunderstorms include
Tidioute, Starbrick, Sugar Grove and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near an area lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7892 4183 7893 4183 7895 4162 7896
4163 7956 4179 7938 4189 7939 4200 7946
TIME...MOT...LOC 1749Z 269DEG 21KT 4198 7927 4179 7917 4163 7934
HAIL...1.00IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:04 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 5, 12:04 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service State College PA 1204 PM EDT Thu Jul 5 2018 .SYNOPSIS... Heat and humidity will continue through this afternoon and evening until a cold front pushes southeast through the region tonight and early Friday. Cooler and less humid air will be moving in behind the cold front and will last all weekend, followed by a gradual increase in heat and . && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Major problem today will be the potential for another few rounds of thunderstorms with torrential downpours, very similar to Wednesday's localized gully washers (some of which had average recurrence interval of between 50 and 200 years!). See HYDRO section for more specifics. The second problem is the potential for damaging severe thunderstorm wind gusts and hail (generally an inch or less in diameter). SPC has placed most of the area in the MRGL risk for svr wx. With relatively weak shear through this afternoon, the main wind threat initially will be for deep precip core collapses and wet microbursts. The primary boundary to focus convection this afternoon is seen in llvl streamline analysis from Ncent PA...SSW to the Laurel Highlands. CIN is basically gone and we'll see a steady increase in coverage and depth of the rather slow-moving SHRA and TSRA. The heights do lower thru the day as a significant short wave rolls into wrn PA. Will ramp up the PoPs through the afternoon, with highest numbers in the Alleghenies and Laurels. However, there is an increasing signal from many high res mdls (and recent radar) that some convection will also fire up over the SE this afternoon and last into early this evening before weakening around or shortly after dusk. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/... Convection may wane a little during the evening, but we should see some increase in coverage again overnight as the highly anticipated cold front presses in from the NW. Coverage may be sparse as the front passes due to loss of heat-driven instability, but the storms could still be strong with better forcing overhead. The increase in speed of the storms should lessen the threat for flooding, but will run the FF Watch until the cold front passes, the PWATs drop, and the threat of rain is done. The threat of rain is gone very quickly after midnight in the NW, and by sunrise in the central counties. The front should clear the area in mid to late morning. Temps will be refreshingly cooler with only l70s as highs in the higher elevs and NWrn counties. These numbers will be a couple degrees below normals. Dewpoints will drop into the 50s by noon in the NW, and over most of the area by sunset. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... *Cooler and refreshingly less humid air will arrive this weekend and may last into Monday. The cold front should be to our south at 18Z Fri. This will bring relief from the relentlessly hot/humid weather as cooler and less humid air sweeps southeast from Canada. Showers may drop in from the Great Lakes in the mid-week period, but Sat-Mon looks dry with seasonable temps, and welcome surface dewpoints in the 40s and 50s. PWAT values plummet to an impressive minus 2-3 sigma Saturday morning, then stay in the minus 1-2 sigma range into early Monday as an area of high pressure (1024-1028 mb on the GEFS) drifts SE from the upper midwest and becomes located over the state Sunday morning. In contrast to the fans and AC units we had constantly running throughout the week, this weekend and early next week will give us the opportunity to get out the blankets (if you choose to sleep with the windows open) Friday night through Sunday night, as temps slide well into the 40s for mins across the northern mtns, and upper 40s and 50s elsewhere. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Variety of weather conditions in store for today into tonight. Initially this morning, IFR ceilings with scattered IFR visibilities will impact the SE with MVFR cigs/vsbys through mid morning for most other locales. Showers/isolated Tstms will linger near JST into mid morning before a break for a couple of hours. Focus from midday through the afternoon will be development of numerous thunderstorms, generally working from NW to SE across northern/central mountains with individual cell movement toward the east at 10-20 mph. Tstms will be more scattered over the SE. There is potential for torrential downpours and isolated severe wind gusts and hail (generally an inch or less in diameter), and obviously restrictions in vicinity of these storms. Convection should wane a little during the evening, but we should see some increase in coverage again overnight as a cold front presses in from the NW and mid-level flow increases. The threat of rain tapers off quickly after midnight in the NW, and by sunrise in the central counties. The front should clear the area in mid to late morning, ushering in a several day period of more settled weather with minimal impacts to aviation. .Outlook... Fri...Thunderstorm impacts SE in the morning. Otherwise no sig wx. Sat-Mon...No sig wx expected. && .HYDROLOGY... The ground is very wet in many places. FFG is just an inch or less over about half of the land mass of the CWA. There are still patches where they have had very little rain in the past 3 days, but those areas are small enough to not try to split hairs when deciding on a flash flood watch. PWATs hang near 2 inches all day and into the night. MBE vectors are less than 10kts this aftn and less than 5 kts this evening and tonight. The storms may move a little bit quicker than the nearly stationary storms the past few days, but the potential for flash flooding is high. WPC excessive rain outlook is in the SLGT category for all but the far SE. The only relief from a worry for torrential downpours will be the passage of the cold front late Thurs night and Fri morning. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for PAZ012-017>019- 024>028-033>036-041-042-045-046-049>053-056>059-063-064. Flash Flood Watch through late tonight for PAZ004>006-010-011- 037. && SYNOPSIS...Dangelo/Lambert NEAR TERM...Lambert SHORT TERM...Dangelo LONG TERM...Lambert/Tyburski AVIATION...RXR HYDROLOGY...Lambert
Hazardous weather outlook, Jul 5, 11:35 AM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1135 AM EDT Thu Jul 5 2018 PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-063- 064-061545- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams- 1135 AM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms with gusty winds and small hail are also possible this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-061545- Warren-McKean-Potter-Elk-Cameron-Tioga- 1135 AM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms with gusty winds and small hail are also possible this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ065-066-061545- York-Lancaster- 1135 AM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Heavy rainfall is possible this evening and tonight from slow moving showers and thunderstorms, which could produce minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rainfall is possible Friday morning, which could lead to minor flooding of poor drainage areas and some small streams. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Jul 5, 10:21 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service State College PA
1021 AM EDT THU JUL 5 2018
PAZ012-017-018-051530-
Northern Centre PA-Northern Clinton PA-Clearfield PA-
1021 AM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
AND CLINTON COUNTIES UNTIL 1130 AM EDT...
At 1017 AM EDT, Doppler radar indicated a strong thunderstorm near
Karthaus, moving east northeast at 15 mph.
Torrential rain is expected. Rainfall amounts of 1 to 1.5 inches in
just 30 minutes will be likely from this storm. Pea size hail and
winds in excess of 40 mph are possible.
Locations impacted include...
Keating, Karthaus, Snow Shoe, Clarence, Moshannon, Pine Glen,
Lecontes Mills and Grassflat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle, as frequent lightning is occurring with this
thunderstorm. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4130 7789 4102 7779 4100 7830 4107 7842
4117 7832 4122 7814 4122 7810 4124 7807
TIME...MOT...LOC 1417Z 256DEG 11KT 4110 7820
LambertSpecial weather statement, Jul 5, 11:02 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service State College PA
1102 AM EDT THU JUL 5 2018
PAZ017-024-051600-
Clearfield PA-Cambria PA-
1102 AM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CAMBRIA
COUNTIES UNTIL NOON EDT...
At 1100 AM EDT, Doppler radar indicated a strong thunderstorm near
Hastings, moving east northeast at 15 mph.
Very heavy rain is expected. Rainfall amounts of up to one inch in
just 20 to 30 minutes is likely. Winds in excess of 40 mph are
possible.
Locations impacted include...
Northern Cambria, Patton, Hastings, Carrolltown, Blandburg, Prince
Gallitzin State Park, Irvona, Coalport, Westover and Glen Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4070 7882 4072 7880 4079 7881 4087 7845
4066 7839 4065 7841 4065 7844 4062 7845
4060 7871 4065 7884
TIME...MOT...LOC 1500Z 256DEG 11KT 4071 7864
LambertSpecial weather statement, Jul 5, 12:15 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
1215 PM EDT THU JUL 5 2018
PAZ024-033-051700-
Somerset PA-Cambria PA-
1215 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 100 PM EDT...
At 1210 PM EDT, Doppler radar indicated a strong thunderstorm over
East Conemaugh, moving east at 15 mph.
Torrential rain is expected. Rainfall of up to one inch in just 20
to 30 minutes is possible. Pea size hail and winds in excess of 40
mph are possible.
Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Portage, Geistown, Southmont,
Cresson, Gallitzin, Vinco, Dale, East Conemaugh, Salix-Beauty Line
Park, Davidsville, Beaverdale-Lloydell, Paint, Lilly, South Fork,
Scalp Level and Sankertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4035 7901 4036 7900 4041 7897 4050 7854
4028 7865 4024 7866 4023 7900 4026 7904
4030 7905
TIME...MOT...LOC 1610Z 264DEG 12KT 4033 7886
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:17 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 30 hr |
| Jul 5, 10:21 AM EDT | Special Weather Statement | CTP | Cameron | 69 min |
| Jul 5, 11:02 AM EDT | Special Weather Statement | CTP | Cambria | 58 min |
| Jul 5, 12:15 PM EDT | Special Weather Statement | CTP | Cambria | 45 min |
| Jul 5, 12:45 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
| Jul 5, 1:04 PM EDT | Special Weather Statement | CTP | Huntingdon | 56 min |
| Jul 5, 1:35 PM EDT | Special Weather Statement | CTP | Somerset | 40 min |
| Jul 5, 1:37 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Huntingdon | 3 hr |
| Jul 5, 1:46 PM EDT | Areal Flood Advisory | CTP | York | 119 min |
| Jul 5, 2:27 PM EDT | Special Weather Statement | CTP | Warren | 63 min |
| Jul 5, 2:29 PM EDT | Special Weather Statement | CTP | Bedford, Somerset | 46 min |
| Jul 5, 3:02 PM EDT | Special Weather Statement | CTP | Elk | 73 min |
| Jul 5, 3:03 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Jul 5, 7:14 PM EDT | Special Weather Statement | CTP | Centre | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.